Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


Posting to the communities has been restored. Our technical team is still completing ongoing maintenance, and you may experience some technical problems.Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
spotting for period last two months
shaylac posted:
hi, last month i got my period 2 days late it came with a little cramping but they where mostly back cramps later that day i got home and the bleeding had completely stopped! the next day i bled off and on... i used one pad and then i switched to panty liners... this month period came with no signs two days early this time... no cramps no tender breasts nothing! i passed one clot and the bleeding stopped now im just spotting.. when i wipe its barley blood and sometimes its mixed with discharge... CAN ANYONE PLEASE TELL ME whats going on
Jane Harrison Hohner, RN, RNP responded:
Dear shaylac: Once an undetected pregnancy has been ruled out, the most common reason for a menstrual pattern like you have described is not having an ovulation every month. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month.

In a normal cycle, progesterone production increases following ovulation and release of an egg.. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.

So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—as a missed or late period. Alternatively, the built up lining can begin to shed on its own creating erratic bleeding patterns which are usually "too-light" or super heavy and prolonged. It is also typical for non-ovulatory bleeds to not have the usual PMS symptoms and period cramps.

There can be many causes for not ovulating: low thyroid, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with boyfriends/girlfriends, money/job worries), increased body weight, anorexia, rotating shifts at work, etc.

Lastly shaylac, everything I have just shared with you pertains to women who are NOT using a form of hormonal birth control. If you are using an oral contraceptive, or DepoProvera, or other hormonal contraceptive you may miss a period (s) or have a too light flow for an entirely different reason. Once pregnancy has been "ruled out" (because even reliable methods fail) one can usually assume that the period change is "normal" or "OK". Unlike the scenarios discussed above, women on hormonal contraception have both estrogen and progesterone available. If the synthetic progesterone is dominant, it can artificially make the uterine lining very thin. So the woman misses her "Pill period" or it is very much lighter than normal.

Bottom line, rule of pregnancy first. If this pattern continues into a third month (and you are not using hormonal birth control) see your GYN or clinic.


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.